Nebraska, 2010Blizzard in Nebraska, January 24 to 25, 2010
January 24 to 25, 2010 · NWS OAX · 3 events in 3 counties and zones
Blizzard conditions prevailed over parts of extreme northeast Nebraska on January 24th and 25th as an upper level low pressure system dropped from South Dakota into the mid Mississippi River Valley while an area of low pressure at the surface tracked from Minnesota and Iowa into the Great Lakes region. The system brought snow to the region, and a tight pressure gradient between the low and…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blizzard conditions prevailed over parts of extreme northeast Nebraska on January 24th and 25th as an upper level low pressure system dropped from South Dakota into the mid Mississippi River Valley while an area of low pressure at the surface tracked from Minnesota and Iowa into the Great Lakes region. The system brought snow to the region, and a tight pressure gradient between the low and Arctic air spilling in behind it caused very strong winds. The resultant 35 to 50 mph winds combined with the snow and produced whiteout conditions, especially in open areas, with many roads deemed impassable or nearly so. The poor visibilities and slick roads caused numerous accidents and prompted the roads department to pull plows from the roads. Total snowfall from the storm was generally 2 to 4 inches, with much of it falling on the 24th. The drifting snow and poor visibilities caused many schools to be canceled on the 25th and some even on the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 24, 3:10 PM CST, 50 minutes earlier.
Area forecast discussion, Jan 24, 3:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CST SUN JAN 24 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
LARGE CLOSED UPPER LOW CONTINUES TO CIRCULATE OVER A GOOD PORTION OF
THE NRN PLAINS WITH THE TROF AXIS EXTENDING WELL INTO THE SRN
PLAINS. AT THE SFC...A 983 MB LOW IS CURRENTLY CENTERED OVER NRN
WI WITH A HIGH PRESSURE RIDGE AXIS BUILDING DOWN FROM ALBERTA INTO
CNTRL MT. VERY TIGHT PRESSURE GRADIENT IS IN PLACE AND HAS BEEN
PUSHING SFC WINDS TO NEAR ADVISORY CRITERIA TO OUR NORTH AND WEST.
850 MB WINDS OF 50+ KTS WL NOSE IN FROM THE NORTHWEST THIS EVENING
AND GIVEN GOOD MIXING AND MOMENTUM TRANSFER...WL GO AHEAD WITH A
WIND ADVISORY FOR MUCH OF THE NORTHERN HALF OF THE CWA FROM 00Z
MON- 00Z TUE. THE TIGHT GRADIENT AND STRONG 850MB PUSH WL CONTINUE
THRU THE DAY MONDAY AND SHOULD BEGIN TO RELAX SOME BY 00Z TUES.
LIGHT SNOW IS EXPECTED TO CONTINUE AROUND THE BACKSIDE OF LOW
PRESSURE SYSTEM IN FAIRLY BROAD DEFORMATION ZONE. STILL LOOKS LIKE
LESS THAN AN INCH OF ACCUMULATION. NOT EXPECTING VERY LOW
VISIBILITY RESTRICTIONS DUE TO THE LIGHT NATURE OF THE SNOW AND
LITTLE ACCUMULATIONS.
HAVE TAPERED SNOW OFF ON MONDAY AND CONTINUED SCT FLURRIES INTO
MONDAY EVENING AS SYSTEM CONTINUES TO PULL EAST. SFC HIGH PRESSURE
RIDGE MOVES INTO THE CWA EARLY TUESDAY. CLOUDS SHOULD SCOUR OUT OF
THE WESTERN COUNTIES BUT AM UNCERTAIN HOW MUCH CLEARING MAY OCCUR IN
THE EAST AS WE COULD KEEP A PESKY STRATUS DECK ACROSS THE AREA.
MID AND HIGH CLOUDS ARE FORECAST TO MOVE IN BY TUE NIGHT AS WAA TO
OUR SOUTH INCREASES. WEAK ISENTROPIC LIFT MAY HELP GENERATE A FEW
FLURRIES ACROSS THE CWA TUESDAY NIGHT. LOW LEVELS LOOK FAIRLY DRY AS
HIGH PRESSURE RIDGE CONTINUES TO RETREAT TO THE EAST. WL CONTINUE
SMALL CHANCE OF SNOW ON WEDNESDAY OUT AHEAD OF A SWRN US TROF DIGGING
ACROSS THE FOUR CORNERS REGION. BAROCLINIC ZONE WL STRETCH ACROSS
THE CWA AS ARCTIC HIGH PUSHES DOWN FROM CANADA.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY.
MADE RELATIVELY LARGE DOWNWARD REVISION TO TEMPERATURES IN WED NGT
THRU FRI NGT PDS. HIGHER CONFIDENCE THAN YDA IN SRN STREAM TROUGH
REMAINING TO OUR SOUTH ON THURSDAY WITH FORECAST AREA UNDER THE
EFFECTS OF NRN STREAM UPPER FLOW WITH COLD HIGH PRESSURE SETTLING
OVER AREA FRI/SAT. VERY GOOD AGREEMENT BETWEEN 12Z OPERATIONAL
GFS...00Z ECMWF AND 00Z GFS ENSEMBLES IN THIS RESPECT. IN FACT GFS
ENSEMBLE MEAN 850 MB TEMPS WERE EVEN COLDER THAN 12Z OPERATIONAL RUN
WHICH WAS COLD ENOUGH AS IT WAS. THUS FELT TEMPS SHOULD BE AT LEAST
AS COLD AS LATEST MEX GUIDANCE BASED ON THIS AND IN FACT THEY MAY
EVEN END UP COLDER. LEFT IN A SLIGHT CHC OF SNOW FAR S WED NGT IN
WEAK WARM ADVCTN PATTERN BEFORE HIGH PUSHES DOWN...OTHERWISE
EXTENDED FORECAST WAS DRY. ALLOWED FOR A MODEST TEMPERATURE
MODERATION SAT/SUN... ESPECIALLY SUNDAY.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
MVFR CIGS AND SCT SHSN EXPECTED THROUGH MUCH OF THE PERIOD AS AREA
REMAINS UNDER INFLUENCE OF CYCLONIC FLOW ASSOCIATED WITH UPPER LOW
OVER NRN GREAT LAKES. GUSTY NW WINDS ALSO EXPECTED THROUGH THE
PERIOD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CST MONDAY FOR NEZ011-012-015>018-
030>034-042>045.
IA...WIND ADVISORY UNTIL 6 PM CST MONDAY FOR IAZ043-055-056.
&&
KERN/CHERMOK/FOBERTHazardous weather outlook, Jan 24, 5:00 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CST SUN JAN 24 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CST SUN JAN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS WILL INCREASE ACROSS THE AREA TODAY...AND MAY GUST
TO AROUND 40 MPH...ESPECIALLY IN NORTHEAST NEBRASKA. SOME LIGHT
SNOW IS ALSO EXPECTED TO DEVELOP TODAY AND CONTINUE INTO TONIGHT...
BUT AMOUNTS SHOULD BE LESS THAN AN INCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW COULD OCCUR AGAIN MONDAY...BUT NO SIGNIFICANT AMOUNTS
ARE EXPECTED. STRONG NORTHWEST WINDS ARE FORECAST...AND THESE MAY
AVERAGE AROUND 30 MPH WITH GUSTS TO OVER 45 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MILLER
Blizzard, Cedar
- When
- January 24, 4:00 PM CST to January 25, 5:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Northwest winds of 25 to 45 mph with gusts to around 50 mph combined with occasional snow showers and several inches of snow that fell on the 24th and 25th and produced blizzard conditions over much of the county. Many visibilities dropped below 1/4 mile, especially in open areas, and some roads were either impassable or almost impossible to travel on because of the whiteout conditions. Many schools were closed on the 25th and some even on the 26th. A local business in Randolph opened its doors for 150 stranded motorists during the storm.
Blizzard, Knox
- When
- January 24, 4:00 PM CST to January 25, 5:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Northwest winds of 25 to 45 mph with gusts to around 50 mph and combined with occasional snow showers and several inches of snow that fell on the 24th and 25th and produced blizzard conditions over much of the county. Many visibilities dropped below 1/4 mile, especially in open areas, and some roads were either impassable or almost impossible to travel on because of the whiteout conditions. Many schools and other venues were closed on the 25th and some even on the 26th.
Blizzard, Pierce
- When
- January 24, 9:00 PM CST to January 25, 5:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Northwest winds of 25 to 45 mph with gusts to around 50 mph combined with occasional snow showers and several inches of snow that fell on the 24th and 25th and produced blizzard conditions over much of the county. Many visibilities dropped below 1/4 mile, especially in open areas, and some roads were either impassable or almost impossible to travel on because of the whiteout conditions. Schools were closed in the area on the 25th and even the 26th because of roads that were drifted shut.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, January 24 to 26, 20101 death · $175,000 · 22 events
- Blizzard in North Dakota, January 24 to 25, 2010$20 million · 36 events
- High Surf in Florida, January 24 to 25, 20101 death · 1 injured · 1 event
- Avalanche in Utah, January 24, 20101 death · 1 event
- Flash Flooding in Virginia, January 24 to 25, 2010$1.4 million · 38 events
- Flash Flooding in North Carolina, January 24 to 25, 2010$227,000 · 13 events
- Tornado and Flash Flooding in Tennessee, January 24, 2010$250,000 · EF0 · 10 events
- Flash Flooding and Flooding in South Carolina, January 24 to 25, 2010$123,000 · 55 kt wind · 12 events
- Avalanche in Colorado, January 24, 2010$200,000 · 1 event
- Flash Flooding and Damaging Winds in South Carolina, January 24 to 25, 2010$88,000 · 55 kt wind · 14 events
- Flash Flood and Flooding in Kentucky, January 24 to 25, 2010$40,000 · 18 events
- Flash Flooding and Hail in Alabama, January 24, 2010$58,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203325, 207035, 207036.